Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 1, NWS Quad Cities, IA

April 18, 1996Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this tornado warning at Apr 18, 1996, 5:55 PM CDT for Hancock County, McDonough County, Illinois. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 18, 1996, 5:55 PM CDT (22:55 UTC)
Expired
Apr 18, 1996, 6:45 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Hancock County, IL, McDonough County, IL

The radar

The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 6:00 PM CDTHail 1.75Colchester, IL
Apr 18, 6:15 PM CDTHail 1.75Macomb, IL
Apr 18, 6:27 PM CDTHail 1Bushnell, IL
Apr 18, 6:32 PM CDTHail 1.5Bushnell, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 182256
TORMLI
ILC067-109-182345-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 PM CDT THU APR 18 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST CENTRAL ILLINOIS
 
   ...EASTERN HANCOCK COUNTY...WESTERN MCDONOUGH COUNTY
 
AT 553 PM...A TORNADO WAS DEVELOPING FOUR MILES EAST TO NORTHEAST
OF CARTHAGE. THE STORM WAS MOVING EAST TO NORTHEAST AT 35 MILES
AN HOUR AND WILL PASS BETWEEN LAHARPE AND SCIOTA BY 610 PM.
 
THIS IS A DANGEROUS STORM.  TAKE SHLETER IMMEDIATELY.
 
GOLFBALL SIZE HAIL WAS REPORTED AT FOUNTAIN GREEN AT 553 PM AS WELL.<
 
 
GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 18, 1:05 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 18, 1:05 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 PM CDT WED APR 17 1996

17Z ADAP STREAMLINE/WIND PLOT INDICATED COLD FRONT APPROACHING I-35.
FRONT BECOMING PARALLEL TO FLOW SINCE WINDS BACKING IN MID LEVELS
AS PER PLAINVIEW PROFILIER COMPOSITES. THIS IN TURN WILL ALLOW MOISTURE
IN THE FORM OF LOWER TO MID 50 SFC TD'S TO REACH THE MISSISSIPPI RIVER
VALLEY BEFORE FROPA. "BULLS-EYE" OF MOISTURE FLUX CONVERGENCE NEAR
KDMX. LATEST KDVN 88-D VOLUME SCAN INDICATED VIL TO 47 JUST WEST OF
KDMX BUT LIKELY OVER-ESTIMATING. 32 VIL AT ALO AIRPORT ASSOCIATED WITH
1/2 INCH SIZE HAIL.

NEW ETA/NMG SLOW FRONT DOWN A BIT WHICH INCREASES SVR THREAT FOR E
IA/NW ILL LATE THIS AFTERNOON AND EARLY EVENING... ALLOWING AMPLE TIME
FOR MOISTURE RETURN. 18Z KDVN SOUNDING AVBL AND SHOWED SUPER-ADIABATIC
LAPSE RATES (12.9 C) FROM 700-500 MB... LI -1... TT 54... WET BULB ZERO
12500 KFT AND SR HELICIITY (0-3KM) OF 235. B+ ONLY 379 HOWEVER AND CAP
STRENGTH 3.0 C. CAP TO ERODE AS STRONG SHORTWAVE APPROACHES... BUT
EXTENSIVE AC/CI ON LATEST VISIBLE TO LIMIT UPDRAFT STRENGTH (MEAGER
CAPES). DELTA THETA-E FROM SFC TO 500 MB 16 WHICH IS MARGINAL FOR WET
MICROBURST (+20 BETTER). JUST WARNED FOR CLAYTON COUNTY (DIME SIZE HAIL
WITH VIL TO 29!). BOX DUE OUT SHORTLY I'LL BET. LARGE HAIL MAIN THREAT.

CID 045/70  DBQ 047/70  MLI 046/70  BRL 050/70

HENDRICKS

In the hours before

Local storm report, Apr 18, 1:23 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 PM CDT THU APR 18 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1257 PM    ELKADER                   IA   0.75 INCH HAIL_
04/18/96   CLAYTON
Special weather statement, Apr 18, 2:10 PM CDT, 3 hours 45 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-190045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 PM CDT THU APR 18 1996

...TORNADO WATCH UNTIL 800 PM FOR MUCH OF EASTERN IOWA AND NORTHERN
ILLINOIS...

THE NATIONAL WEATHER SERVICE'S STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH FOR MUCH OF EASTERN IOWA AND NORTHERN ILLINOIS UNTIL 800
PM CDT THIS THURSDAY EVENING.

COUNTIES IN THE NATIONAL WEATHER SERVICE'S QUAD CITIES OFFICE AREA OF
RESPONSIBILITY INCLUDE:

IOWA COUNTIES...
BENTON         LINN        JONES       JACKSON      IOWA       JOHNSON
CEDAR          CLINTON     SCOTT       MUSCATINE    KEOKUK     LOUISA
WASHINGTON     VAN BUREN   DES MOINES  HENRY        JEFFERSON  LEE

SOME IOWA CITIES IN THE WATCH...
CEDAR RAPIDS   IOWA CITY   FAIRFIELD   DAVENPORT    BETTENDORF CLINTON
BURLINGTON     KEOKUK      WASHINGTON  MUSCATINE

ILLINOIS COUNTIES...
JO DAVIESS     STEPHENSON  CARROLL     WHITESIDE    HENRY      BUREAU
ROCK ISLAND    PUTNAM      MERCER      WARREN       HENDERSON  HANCOCK
MCDONOUGH

SOME ILLINOIS CITIES IN THE WATCH...
GALENA         FREEPORT    MOLINE     ROCK ISL@AND   PRINCETON  MONMOUTH
STERLING

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA OR THE WEATHER CHANNEL
FOR FURTHER INFORMATION AND POSSIBLE WARNINGS.

WOLF
Local storm report, Apr 18, 4:32 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 PM CDT THU APR 18 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0413 PM    OXFORD                    IA   0.25 INCH HAIL
04/18/96   JOHNSON

0425 PM    2 S FAIRFIELD             IA   0.75 INCH HAIL
04/18/96   JEFFERSON

MJB
Local storm report, Apr 18, 5:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT THU APR 18 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

p0500 PM    1 W NEW LONDON            IA   0.75 INCH HAIL
04/18/96   HENRY

MJB
Local storm report, Apr 18, 5:15 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 PM CDT THU APR 18 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0507 PM    WARSAW                    IL   1.00 INCH HAIL
04/18/96   HANCOCK

MJB
Local storm report, Apr 18, 5:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT THU APR 18 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0516 PM    HAMILTON                  IL   0.75 INCH HAIL
04/18/96   HANCOCK

MJB

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 5:10 PM CDTSevere Thunderstorm WarningDVNHancock50 min
Apr 18, 5:45 PM CDTSevere Thunderstorm WarningDVNHenderson45 min
Apr 18, 6:09 PM CDTSevere Thunderstorm WarningDVNMcDonough36 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.